Nebraska, 2004

Winter Weather in Nebraska, February 11, 2004

February 11, 2004 · NWS FSD · 2 events in 2 counties and zones

Strong northwest winds, gusting as high as 40 mph, combined with heavy snow cover to cause widespread blowing and drifting snow. Visibilities were frequently below a half mile in open areas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Strong northwest winds, gusting as high as 40 mph, combined with heavy snow cover to cause widespread blowing and drifting snow. Visibilities were frequently below a half mile in open areas. The drifting and low visibilities made travel hazardous, and slippery roads caused by the drifting added to the hazard. Numerous schools either cancelled classes or released students early. Light snow accumulated to less than a half inch, but added to the visibility reduction at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 10, 9:59 PM CST, 8 hours 1 minute earlier.

Area forecast discussion, Feb 10, 9:59 PM CST, 8 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
959 PM CST TUE FEB 10 2004

.DISCUSSION...

HAVE INCREASED LOWS ACRS THE BOARD THIS EVNG. WRLY LO LVL FLOW HAS
NOT ALLOWED FOR ANY FALL THIS EVENING DESPITE THE P/C SKIES...MOST
LOCAL HAVE SEEN INCREASING TMPS. STRNG UPPR LVL SYSTEM IS NOW
LOCATED OVR WRN ND AND IS SLIDING TO THE S. AREA RADARS FM NODAK
INDC -SN OVR NRN AND WRN ND. MDLS CONSISTENT IN MOVING SOME Q-G
FORCING FOR VERTICAL MOTION IN NRN CWA LATE TONIGHT AND WL CONT -SN
MENTION IN ZONES. PRES ADVECTION SIG INCREASES AROUND 12Z WED MRNG
AS CDFNT MOVES THRU CWA. STRNG DOWNWARD MOTION IS ALSO INDICATED ON
ISENTROPIC ANLYS. THIS CAA SHLD LEAD TO A COUPLED ATMOSPHERE AND AT
LEAST MIXING TO 925 MPH. MDLS PROGG 925 MB WND SPEEDS AROUND 30 KNTS
THRU THE DAY. BUFKIT SNDNGS INDC MOMENTUM TRANSFER TO THE SFC WL BE
AROUND 35 KTS...AND THUS GUSTS TO 40 MPH ARE POSSIBLE. THERE IS A
CRUST ON THE SNOW ACRS CWA FM WARMER TMPS...BUT WITH WNDS GUSTS THIS
HIGH...THERE WILL LIKELY BE SOME SIG BLOWING AND DRIFTING. AFTER
COORDINATION WITH OAX...WILL HOLD OFF ON HIGHLIGHTS SINCE PROBLEMS
WILL BE AFTER 12Z AND LET NIGHT SHIFT TAKE A LONGER LOOK.

UPDATED ZFP TO INCREASE TMPS WL BE OUT BY 1015 PM ANG WITH THE NEW
GRIDS.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES
SD...NONE
MN...NONE
NE...NONE
IA...NONE

&&

BOUSTEAD
Hazardous weather outlook, Feb 11, 4:55 AM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0455 AM CST WED FEB 11 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
A WINTER WEATHER ADVISORY IS IN EFFECT FOR TODAY FOR MOST OF
SOUTHWEST MINNESOTA AND BROOKINGS COUNTY SOUTH DAKOTA. STRONG
NORTHWEST WINDS AVERAGING 25 TO 35 MPH...WITH GUSTS AROUND 40
MPH...WILL COMBINE WITH EXPECTED LIGHT SNOW AND THE EXISTING SNOW
PACK...TO PRODUCE WIDESPREAD BLOWING AND DRIFTING SNOW.
VISIBILITIES MAY BE REDUCED TO LESS THAN A MILE AT TIMES...AND
DRIFTING COULD MAKE PASSAGE DIFFICULT IN PLACES. THE BLOWING AND
DRIFTING SNOW SHOULD DECREASE STEADILY THIS EVENING.

WIND...
A WIND ADVISORY IS IN EFFECT FOR TODAY FOR MOST OF SOUTHEAST
SOUTH
DAKOTA...NORTHWEST IOWA...AND EXTREME NORTHEAST NEBRASKA.
NORTHWEST
WINDS WILL AVERAGE 25 TO 40 MPH...WITH GUSTS TO 45 MPH AT TIMES.
THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE
VEHICLES. IN ADDITION...THE WINDS WILL BE STRONG ENOUGH TO CAUSE
AREAS OF BLOWING AND DRIFTING SNOW...DESPITE THE SOMEWHAT
HARDENED SNOW PACK. THE STRONG WINDS SHOULD DECREASE STEADILY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Dakota

When
February 11, 6:00 AM CST to 7:00 PM CST
Where
Dakota forecast zone
Reported by
NEWSPAPER
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Winter Weather, Dixon

When
February 11, 6:00 AM CST to 7:00 PM CST
Where
Dixon forecast zone
Reported by
NEWSPAPER
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386354, 5386355.